Necrolytic acral erythema in a human immunodeficiency virus/hepatitis C virus coinfected patient: A case report

Katerina G. Oikonomou, Dost Sarpel, Alexandra Abrams-Downey, Adnan Mubasher, Douglas T. Dieterich

Research output: Contribution to journalArticlepeer-review

Abstract

BACKGROUND Necrolytic acral erythema (NAE) is a rare dermatological disorder, which is associated with hepatitis C virus (HCV) infection or zinc deficiency. It is characterized by erythematous or violaceous lesions occurring primarily in the lower extremities. The treatment includes systemic steroids and oral zinc supplementation. We report a case of NAE in a 66-year-old human immunodeficiency virus (HIV)/HCV co-infected woman with NAE. NAE is rarely reported in co-infected patients and the exact mechanisms of pathogenesis are still unclear. CASE SUMMARY A 66-year-old HIV/HCV co-infected female patient presented with painless, nonpruritic rash of extremities for one week and underwent extensive work-up for possible rheumatologic disorders including vasculitis and cryoglobulinemia. Punch skin biopsies of right and left thigh revealed thickened parakeratotic stratum corneum most consistent with NAE. Patient was started on prednisone and zinc supplementation with resolution of the lesions and improvement of rash. CONCLUSION Clinicians should maintain high clinical suspicion for early recognition of NAE in patients with rash and HCV.

Original languageEnglish
Pages (from-to)226-233
Number of pages8
JournalWorld Journal of Hepatology
Volume11
Issue number2
DOIs
StatePublished - 2019

Keywords

  • Case report
  • Hepatitis C virus
  • Human immunodeficiency virus
  • Necrolytic acral erythema
  • Zinc deficiency

Fingerprint

Dive into the research topics of 'Necrolytic acral erythema in a human immunodeficiency virus/hepatitis C virus coinfected patient: A case report'. Together they form a unique fingerprint.

Cite this